Pennsylvania, 2021

Winter Weather in Pennsylvania, December 27, 2021

December 27, 2021 · NWS CTP · 1 event in 1 county or zone

Low pressure moved from the Ohio Valley into the eastern Great Lakes on Monday, December 27, 2021, producing 1 to 2 inches of snow, before changing over to a wintry mix and eventually plain rain from southwest to northeast across the area. A burst of moderate snow at the onset of the precipitation quickly slickened roads, and I-80 westbound was closed at mile marker 140 in Rush Township, Centre…

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Low pressure moved from the Ohio Valley into the eastern Great Lakes on Monday, December 27, 2021, producing 1 to 2 inches of snow, before changing over to a wintry mix and eventually plain rain from southwest to northeast across the area. A burst of moderate snow at the onset of the precipitation quickly slickened roads, and I-80 westbound was closed at mile marker 140 in Rush Township, Centre County due to multiple accidents.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Dec 27, 6:48 AM EST, 3 hours 17 minutes earlier.

Area forecast discussion, Dec 27, 6:48 AM EST, 3 hours 17 minutes before
Area Forecast Discussion
National Weather Service State College PA
648 AM EST Mon Dec 27 2021

.SYNOPSIS...
Mixed precipitation and rain are expected across central
Pennsylvania today into tonight. Another disturbance will bring
mixed precipitation and rain Tuesday afternoon and evening,
followed by yet another weather system bringing mainly rain for
Thursday into Friday. Another warm surge will be possible at
the start of next weekend, before colder weather follows for
late next weekend.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
...6:45 AM Update...
Snow/sleet breaking out over the Alleghenies at this hour,
poised to push into the WC and NW Mountains shortly. Near term
hi-res models indicate a quick burst of moderate snow and sleet
is in store for much of central and north central PA. Current
1-2" amounts given mix with sleet are on track for no changes
here at sunrise.

...Previous discussion...
Clouds are lowering and thickening this morning in advance of
warm front lifting NE thru the OH Vally. WAA has increased early
this morning as the nose of a 50KT LLJet arrived into wrn PA.
Current temps range from the upper 20s to the lower 30s with
dewpoints from the mid to upper 20s, setting the stage for
wintry precip to start in the pre dawn hours over the SW. Timing
is very similar to the last few runs, arriving before sunrise
in the Laurels, but wait until after sunrise elsewhere.

Moderate precipitation rates advertised from latest HRRR/HREF
runs with prob 1"/hr rates ticking up for an hour or two near
UNV. Mix with sleet should occur fairly quickly so not overly
concerned with snow totals and have stayed close to previous.
Overall, we expect 1-2 inches of snow/sleet in the Alleghenies
and Blair/Hunt counties...and less than an inch elsewhere. Snow
breaks out between 12z and 15z, so deteriorating conds possible
during morning rush across central and western sections.

Most areas will see 2-4 hours of mixed light to moderate
precipitation, with a changeover to patchy freezing drizzle and
then plain r-- or drizzle later this afternoon or even lasting
into this evening far northeast.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM TUESDAY/...
Precipitation tapers early tonight with still some residual
drizzle or areas of very light rain into the overnight. Temps
remain mild, and should remain above freezing.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
Fast moving systems this week will make for chances for mixed
precipitation again by Tuesday afternoon and night, with 00z
Monday guidance going colder with more S/IP chances Tuesday PM.
Timing of systems every 36 hours means great changeability in
model solutions and resulting forecasts mid to late week.

Next weekend is trending milder to begin, followed by colder air
late next weekend. By then, it may end up not being quite as
significant of cool down as some models have it.

Earlier discussion below.

Another system will quickly follow on the heels of Monday's,
with precipitation arriving Tuesday morning into the afternoon
as a warm front approaches central PA. Given the lack of a cold
antecedent airmass before the arrival of the precipitation, not
currently expecting significant wintry precipitation.

Transient/weak surface ridging will not have much residence time
across the Commonwealth prior to warm/moist advection filtering
in from the southwest on Tuesday, so have opted to keep the
prevailing weather grids comprised of only rain/snow at this
time. Very possible that we could see a brief period of light
freezing rain/sleet as wet-bulb cooling takes place, but again,
the lack of a deeper and more significant cold dome should
preclude greater concerns. Could see up to 1-2 inches of snow in
spots across the northern tier by the time warm air advection
sweeps through all of PA into Tuesday night. Look for mainly
rain Tuesday night, with portions of the northeast continuing to
see a mix with some snow.

Conditions should dry out through the day on Wednesday as a
frontal boundary slowly sags off to the south of PA. Southwest
flow aloft, in response to troughing to our west, will keep
things unsettled for late week as temperatures remain above
normal. An embedded disturbance should knock temperatures down a
bit for Thursday, but still expecting above normal readings in
the upper 30s north to upper 40s south. Passing rain/snow
showers with no real impact will therefore be possible
Thursday/Friday, before a potentially more significant
precipitation event sets up for later New Year's Day into the
second half of next weekend. Still a great deal of uncertainty
in all aspects of this system's development at this time.

&&

.AVIATION /12Z MONDAY THROUGH FRIDAY/...
Low clouds over the northern tier earlier tonight have been
eroding over the past few hours, with BFD recently trending from
MVFR to VFR. All TAF sites should continue to see VFR
conditions until just before daybreak.

Wintry precip will overspread central PA from west to east
through Monday morning, starting in JST and the Laurel highlands
around 12z. Much of the precip will be a mix of snow, sleet, and
freezing rain, with northern and eastern areas seeing more in
the way of sleet and snow. As warmer air arrives aloft, the
precip will change over to freezing rain and then to plain
light rain during the afternoon. Restrictions will accompany the
precip, with conditions deteriorating to IFR or lower for most
of central PA by Mon afternoon. LLWS will begin over western
areas (BFD, JST) starting Mon morning as southerly flow
increases at 2kft.

Lingering light rain will gradually taper off Monday evening
into Mon night. Winds at 2kft will turn to the SW Mon evening
as LLWS expands to cover more of central PA.

Outlook...

Mon night...IFR early, improvement late.

Tues-Tues night...Another round of rain and restrictions will
overspread the area, and a wintry mix is possible north.

Wed...Improvement thru the day.

Wed night-Thurs...Light rain (wintry mix possible north) and
restrictions return.

Fri...Becoming VFR.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 11 AM this morning to midnight
EST tonight for PAZ037-041-042-053-058.
Winter Weather Advisory until 3 PM EST this afternoon for
PAZ005-010-011-017>019-025>028-034-035-056-057-059.
Winter Weather Advisory until 1 PM EST this afternoon for
PAZ024-033.
Winter Weather Advisory until 6 PM EST this evening for PAZ006-
012-045-046-049>052.

&&

SYNOPSIS...DeVoir/Martin
NEAR TERM...DeVoir
SHORT TERM...DeVoir
LONG TERM...Guseman/Martin
AVIATION...Evanego/Colbert
Hazardous weather outlook, Dec 27, 3:57 AM EST, 6 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
357 AM EST Mon Dec 27 2021

PAZ004-036-063>066-280900-
Warren-Franklin-Cumberland-Adams-York-Lancaster-
357 AM EST Mon Dec 27 2021

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ037-041-042-053-058-280900-
Tioga-Northern Lycoming-Sullivan-Columbia-Schuylkill-
357 AM EST Mon Dec 27 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO
MIDNIGHT EST TONIGHT...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ024-033-280900-
Cambria-Somerset-
357 AM EST Mon Dec 27 2021

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 PM EST THIS AFTERNOON...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ006-012-045-046-049>052-280900-
Potter-Northern Clinton-Southern Clinton-Southern Lycoming-Union-
Snyder-Montour-Northumberland-
357 AM EST Mon Dec 27 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 6 PM
EST THIS EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ005-010-011-017>019-025>028-034-035-056-057-059-280900-
McKean-Elk-Cameron-Clearfield-Northern Centre-Southern Centre-Blair-
Huntingdon-Mifflin-Juniata-Bedford-Fulton-Perry-Dauphin-Lebanon-
357 AM EST Mon Dec 27 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 3 PM
EST THIS AFTERNOON...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Northern Centre

When
December 27, 10:05 AM EST
Where
Northern Centre forecast zone
Reported by
State Official
Coordinates
40.919, -77.820 (the zone’s center; the record gives no point)

A burst of moderate snow produced a quick 1 to 2 inches of snow that quickly slickened roads, and I-80 westbound was closed at mile marker 140 in Rush Township, Centre County due to multiple accidents. The westbound lanes were closed for nearly three and a half hours.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2021Every state in 2021This day in weather historyWarnings in Pennsylvania, December 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 990269.